Tincture of opium is a medication used to manage severe diarrhea in patients who are not responding to other treatments. This medication takes advantage of a well known side effect of opiates — decreased gut motility — to reduce the frequency of bowel movements and make the patient's stool more solid. It is available by prescription only, and because it is potentially hazardous, patients are advised to follow meticulously instructions for usage and storage in order to limit risks to themselves and other people in the household.
While opiates have been historically used for pain management, this medication is specifically designed in use for diarrhea treatment, although it can reduce pain as well. It works by slowing the gut and is taken four times a day in the form of a liquid. Patients often mix it with water to make it easier to take, as it has a distinctive bitter flavor.
People taking medications with a depressive effect on the central nervous system may not be able to use this drug, as the two can interact badly. It can also be contraindicated in patients with a history of gut motility problems, seizures, and difficulty breathing, as tincture of opium can increase the severity of these conditions. The drug is often prescribed to cancer patients with severe diarrhea related to their cancer medications.
Overdosing on tincture of opium can be very dangerous. If patients take too much of the medication, respiration and heart rate will decrease. It is also possible to develop a tolerance over time. The patient may not be as responsive to opiate pain relievers and may experience less diarrhea relief as a result of becoming accustomed to the medication. Patients on tincture of opium should periodically see a doctor to evaluate their symptoms, address any new side effects, and adjust dosages if necessary.
Patients on this medication should store it in a cool, dry, dark place out of reach of children and pets. Other members of the household should be warned about the dangers associated with tincture of opium and advised that it is only effective in the management of diarrhea, and will not induce the euphoric state associated with narcotic medications. Patients who have been on tincture of medication for an extended period of time can develop withdrawal symptoms when they stop taking it, and may want to discuss tapering their dosage down safely when they no longer need the medication to avoid discomfort.